New Jersey, 2016Winter Weather in New Jersey, December 6 to 7, 2016
December 6 to 7, 2016 · NWS PHI · 2 events in 2 counties and zones
Precipitation developed from south to north ahead of a low pressure system and cold front to the west. The southerly flow led to most of the precipitation being rain across the southern half of the state with some light snow and ice accumulations further north.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation developed from south to north ahead of a low pressure system and cold front to the west. The southerly flow led to most of the precipitation being rain across the southern half of the state with some light snow and ice accumulations further north. The highest amounts were 1.8 inches in Davenport, NJ and 3.3 inches in Wantage, NJ. Coatings of snow were measured in Warren and Hunterdon counties as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 6, 5:11 PM EST, 49 minutes earlier.
Area forecast discussion, Dec 6, 5:11 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
511 PM EST Tue Dec 6 2016
.SYNOPSIS...
High pressure over the northeast will give way to developing low
pressure off the Carolinas into tonight. Meanwhile, low pressure
nearing James Bay sends a cold front thru our area on Wednesday,
sweeping the Carolinas low well offshore. The low pressure over
James Bay will move to Atlantic Canada into Friday, while high
pressure over the central United States moves into the middle
Atlantic this weekend. A warm front may approach our region by
Monday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
5:00 pm update: During the wetbulbing process across Eastern PA
and into northern and central New Jersey some sleet is mixing
with the rain. No sleet accumulation is expected in most spots
given temperatures are several degrees above freezing. Temperatures
and dewpoints will stay steady or rise. So while sleet may mix in
through the early evening a change to rain is still expected in
elevations less than 1,000 feet. MPO has changed to snow and
should remain snow through the evening. Accumulations of a few
inches in the highest elevations remain on track.
Previous:
A double-barrel low pressure system is expected to combine energy
off the Carolina coast this evening, then intensify before the
system moves slowly northeast out over the Atlantic on Wednesday.
Precipitation associated with this system has already overspread
the CWA this afternoon, with a brief period of sleet reported on
the leading edge. The atmospheric profile still looks conducive
for snow in the far north (Carbon/Monroe/Sussex counties),
especially in the higher elevations, and since current QPF
guidance is similar to previous runs, 2 possibly up to 4 inches
mainly above 1000 feet still looks plausible, with several hours
of moderate snowfall possible in those areas this evening. The
current Winter Weather Advisory will therefore continue through
the overnight hours. Easterly winds this afternoon generally under
10 mph are expected to veer to the northeast during the overnight
hours as the speed increases to around 15 to 20 MPH with higher
gusts near the coast. Areas that see mainly rain (generally south
of I-80) can expect around one-half inch of precipitation from
this event, with light rain or drizzle after midnight.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As the low continues to move out to sea, precipitation will end
during the morning hours basically from southwest to northeast...and
any remaining wind gusts (especially closer to the coast) will
gradually diminish as the pressure gradient relaxes. Expect cloudy
conditions in the morning...with gradual improvement from west to
east as the day wears on. Northwest winds are expected around 10
MPH...perhaps slightly stronger along near the coast.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Temperatures will continue to be mild on Thursday, ahead of an
approaching cold front. Models are in better agreement backing
off on precip for Thursday however will hold on to a slight chance
of rain due to increasing moisture. The long wave trough and
attendant cold front continues east, pushing the cold front across
the the region late Thursday into Thursday night.
High temperatures on Friday will be mainly in the 30s to lower
40s. A few snow showers occuring beneath the cold mid level
trough and downstream from the Great Lakes may make it into the
far northwest corner of the forecast area on Friday, mainly
northwest of I-95-276-76 where the BTV Snow Squall Parameter
values are the highest. Models are also in a little better
agreement bringing precip in Sunday night into Monday. The cooler
temperatures will continue into Saturday.
Models are also in a little better agreement for early next week.
bringing the next storm system across the region late Sunday into
Monday. GFS thermal profiles support wintry precip initially with
a changeover to rain Monday, while the slower ECMWF is much
warmer, suggesting a primarily rain event. Given the antecedent
cold air mass in place, wintry precip is plausible at the onset,
with a changeover to rain.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
IFR conditions expected through the evening hours at many TAF
locations as bands of moderate rain move through. SN could mix in
with RA for brief periods at RDG and ABE...but no major problems are
expected. Rain is expected to taper off from SW to NE late tonight,
but low clouds will remain over the area through a good portion of
the overnight hours, with lingering IFR conditions.
NE winds around 10 kt with higher gusts closer to the coast are
expected tonight. Northwest winds in the 5 to 10 KT range are
expected on Wednesday as the low continues to move out to sea.
OUTLOOK...
Predominantly VFR at all TAF sites through the period.
Northwest winds may gust up to around 25 knots Thu night into
Friday.
&&
.MARINE...
A Gale Warning continues for tonight for the coastal waters of DE
and S NJ as well as the lower DE Bay as easterly winds strengthen to
the north of the coastal low. A SCA continues for the northern
coastal waters and for the upper DE Bay with gusts 25-30 kt possible
tonight. 4-7 ft seas are expected in response to the strengthening
wind field. Although northwest wind gusts are expected to remain
below 25 knots on Wednesday, seas are forecast to remain elevated,
at or above 5 FT. Thus, a Small Craft Advisory for hazardous seas
may be needed for the ocean waters.
OUTLOOK...
Gusts over 25 knots from the northwest are likely Thursday night
and Friday with some potential to reach gale force. Winds will
decrease on Saturday below 25 knots from the northwest. Seas are
likely to remain below five feet for the outlook period.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 6 AM EST Wednesday for PAZ054-
055.
NJ...Winter Weather Advisory until 6 AM EST Wednesday for NJZ001.
DE...None.
MD...None.
MARINE...Gale Warning until 6 AM EST Wednesday for ANZ452>455.
Small Craft Advisory until 6 AM EST Wednesday for ANZ450-451.
Small Craft Advisory until 4 AM EST Wednesday for ANZ430.
Gale Warning until 4 AM EST Wednesday for ANZ431.
&&
Synopsis...Miketta
Near Term...Gaines/Miketta
Short Term...Miketta
Long Term...Runyan
Aviation...Miketta/Runyan
Marine...Miketta/GainesHazardous weather outlook, Dec 6, 5:48 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
548 PM EST TUE DEC 6 2016
NJZ001-PAZ054-055-072300-
SUSSEX-CARBON-MONROE-
548 PM EST TUE DEC 6 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.
NJZ007-008-PAZ060>062-072300-
WARREN-MORRIS-BERKS-LEHIGH-NORTHAMPTON-
548 PM EST TUE DEC 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
SOME SNOW AND SLEET THIS EVENING MAY PRODUCE A COATING IN SOME
AREAS WITH THE POTENTIAL FOR LOCALLY SLIPPERY CONDITIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ070-071-
101>106-072300-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
548 PM EST TUE DEC 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ452>455-072300-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
548 PM EST TUE DEC 6 2016
...GALE WARNING IN EFFECT UNTIL 6 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ450-451-072300-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
548 PM EST TUE DEC 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
BRIEF GALE FORCE WIND GUSTS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ431-072300-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
548 PM EST TUE DEC 6 2016
...GALE WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-072300-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
548 PM EST TUE DEC 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 6, 4:59 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Mount Holly NJ
459 PM EST Tue Dec 6 2016
NJZ007-PAZ060>062-062330-
Warren-Berks-Lehigh-Northampton-
Including the cities of...Washington...Reading...Allentown...
Bethlehem...Easton
459 PM EST Tue Dec 6 2016
...A Burst of Mixed Sleet and Snow for Parts of the Area...
A mix of rain, snow and sleet will continue to move across the
area through early this evening. In some areas, temperatures have
dropped into the mid 30s with a burst of sleet mixed with snow
occurring. This can result in some slippery spots especially on
some bridges and overpasses, as well as driveways and walkways.
There can be a slushy coating in some areas mainly on non paved
surfaces. Use caution while driving and walking through early this
evening.
Gorse
Winter Weather, Sussex
- When
- December 6, 6:00 PM EST to December 7, 2:00 PM EST
- Where
- Sussex forecast zone
- Reported by
- Unknown
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
Precipitation developed from south to north ahead of a low pressure system and cold front to the west. The southerly flow led to most of the precipitation being rain across the southern half of the state with some light snow and ice accumulations further north. In Sussex County, the highest storm total snowfall was in Wantage, where 3.3 inches was measured.
Winter Weather, Morris
- When
- December 6, 6:00 PM EST to December 7, 2:00 PM EST
- Where
- Morris forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.862, -74.544 (the zone’s center; the record gives no point)
Precipitation developed from south to north ahead of a low pressure system and cold front to the west. The southerly flow led to most of the precipitation being rain across the southern half of the state with some light snow and ice accumulations further north. In Morris County, the highest storm total snowfall was in Davenport, where a trained spotter reported 1.8 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in North Dakota, December 6 to 7, 201618 events
- Blizzard in Minnesota, December 6 to 7, 201614 events
- Drought in Alabama, December 6 to 20, 20167 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, December 6, 20167 events
- Winter Storm and Winter Weather in West Virginia, December 6, 20166 events
- Winter Storm in Alaska, December 6 to 8, 20165 events
- Extreme Cold in Wyoming, December 6 to 8, 20164 events
- Winter Storm and Winter Weather in Virginia, December 6 to 7, 20164 events
- Winter Weather in West Virginia, December 6, 20163 events
- Frost and Freeze in Oregon, December 6 to 7, 20163 events
- Ice Storm in Pennsylvania, December 6, 20162 events
- Flooding in Florida, December 6, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668001, 668004.